MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Extravasation (1842)
Date of Event 04/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the 5max ace had a bend approximately 117.0 cm from the hub.Conclusions: evaluation of the 5max ace revealed it was slightly bent in its distal shaft.This bend is likely a result of having been placed in tortuous anatomy.Evaluation of the 3max revealed it was ovalized.This damage is likely a result of forcefully advancing against resistance when attempting to reach the right m2.It was noted the patient anatomy was very tortuous and is likely that the 3max became pinned within the vasculature at this point.The fracture and stretching of the 3max catheter were likely a result of forcefully retracting the 3max against this resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00735.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m2 segment of the middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace) and a penumbra system 3max reperfusion catheter (3max).It was noted that the patient¿s anatomy was excessively tortuous.During the procedure, the physician placed a non-penumbra balloon guiding catheter in the right internal carotid artery (ica).Next, the physician coaxially advanced a 5max ace with a non-penumbra catheter in the right m1 segment of the mca.The physician then completed two passes using a non-penumbra stent retriever device; however, little improvement was observed.Therefore, the physician decided to aspirate the thrombus using a 3max.While advancing the 3max through the 5max ace along with the stent retriever device, resistance was experienced when the 3max reached the right m2.Subsequently, the 3max became stuck and would not advance further.While using the 3max with the stent retriever, the physician was able to remove the thrombus before pulling back the 3max then removed his hand.It was reported that after removing his hand, the 3max returned to the original position.The physician then pulled back the 5max ace to the right m1 then removed the 3max.Upon removal, the physician noticed that the 3max was fractured mid-shaft; it was reported that the 3max was forcefully removed.The physician then removed the 5max ace with the fractured 3max.After removing the 5max ace, an angiography revealed an extravasation around the top part of the right ica.The physician then advanced a non-penumbra balloon catheter in the right ica in order to block the blood flow.A couple of minutes later, the final angiography revealed that the extravasation was resolved.The patient was given protamine and the procedure was ended without further issue.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6569422
Report Number3005168196-2017-00736
Device Sequence Number13477003
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/28/2019
Device Catalogue Number5MAXACE132
Device Lot NumberF74439
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2017
Initial Report FDA Received Date05/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age84 YR